Alert archive / South Dakota / Tornado Warnings in 2000
Tornado Warning 8, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jul 21, 2000, 1:25 PM CDT for Mellette County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 21, 2000, 1:25 PM CDT (18:25 UTC)
- Expired
- Jul 21, 2000, 2:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Mellette County, SD
The radar
The North Platte radar (KLNX), 175 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 1:35 PM CDT | Hail 2.75 | Wood, SD | A few homes had damage to gutters and siding. A patio door was shattered. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 6.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
173 WFUS53 KUNR 211826 TORRAP SDC095-211900- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 125 PM CDT FRI JUL 21 2000 THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN MELLETTE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 200 PM CDT * AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADIC THUNDERSTORM 4 MILES NORTH OF WOOD...OR ABOUT 14 MILES EAST OF WHITE RIVER...MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED WOOD AROUND 130 PM CDT MOSHER AROUND 140 PM CDT MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER SHELTER. THIS IS A DANGEROUS SITUATION. THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THE AREA. LAT...LON 4365 10041 4356 10062 4340 10048 4340 10021 KLIMOWSKI
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 21, 10:45 AM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 21, 10:45 AM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 945 AM MDT FRI JUL 21 2000 HAVE UPDATED THE ZONES TO REFLECT ISOLATED NATURE OF SHOWERS CURRENTLY OVER THE CWA...WITH AN ACTIVITY INCREASING DURING THE AFTERNOON AND EVENING. TEMPS CURRENTLY LOOK OK. DECENT SHORTWAVE TROUGH IS VISIBLE IN THE WATER VAPOUR IMAGERY OVER MT AND NORTHERN WY...AND SHOULD MOVE THROUGH THE CWA THIS AFTERNOON AND EVENING BRINGING SOME INCREASE IN THE CONVECTIVE ACTIVITY AND SOME SEVERE WEATHER TO THE AREA. THERE IS NOT A CLEAR FOCUSING MECHANISM FOR THE CONVECTION TODAY...SO WILL BROADBRUSH THE SWO TO INCLUDE SLIGHT RISK OF SEVERE OVER MUCH OF THE CWA...WITH HAIL AS THE PRIMARY THREAT. WIND SHEAR IS GREATER TOWARD THE SOUTH...WITH GREATEST THREAT OF ROTATING STORMS GENERALLY SOUTH OF RAPID CITY. .UNR...NONE. KLIMOWSKI
In the hours before
Special weather statement, Jul 21, 11:00 AM CDT, 2 hours 25 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-212130- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1000 AM MDT FRI JUL 21 2000 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... A WEAK UPPER LEVEL DISTURBANCE WILL INTERACT WITH UNSTABLE AIR OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA TO CREATE A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM ANY STORMS THAT BECOME SEVERE WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. GR
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 12:37 PM CDT | Severe Thunderstorm Warning | UNR | Mellette | 53 min |
| Jul 21, 1:26 PM CDT | Severe Thunderstorm Warning | UNR | Custer | 19 min |
| Jul 21, 1:38 PM CDT | Severe Thunderstorm Warning | UNR | Bennett | 52 min |
| Jul 21, 1:45 PM CDT | Severe Thunderstorm Warning | UNR | Custer | 15 min |
| Jul 21, 1:51 PM CDT | Severe Thunderstorm Warning | UNR | Todd, Tripp | 54 min |
| Jul 21, 2:00 PM CDT | Severe Thunderstorm Warning | UNR | Mellette | 30 min |
| Jul 21, 2:29 PM CDT | Severe Thunderstorm Warning | UNR | Bennett | 61 min |
| Jul 21, 2:42 PM CDT | Severe Thunderstorm Warning | UNR | Todd | 63 min |
| Jul 21, 3:28 PM CDT | Severe Thunderstorm Warning | UNR | Bennett | 62 min |
| Jul 21, 3:44 PM CDT | Severe Thunderstorm Warning | UNR | Todd | 31 min |
| Jul 21, 4:20 PM CDT | Severe Thunderstorm Warning | UNR | Mellette | 40 min |
| Jul 21, 4:25 PM CDT | Severe Thunderstorm Warning | UNR | Jackson | 50 min |
| Jul 21, 4:57 PM CDT | Severe Thunderstorm Warning | UNR | Butte | 48 min |
| Jul 21, 5:27 PM CDT | Severe Thunderstorm Warning | UNR | Meade | 63 min |
| Jul 21, 6:00 PM CDT | Severe Thunderstorm Warning | UNR | Fall River | 45 min |
Nearby
Tornado Warnings in South Dakota, 2000Every tornado warning in 2000Tornadoes in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.